| Model Number |
400SMTHXSFT0510 |
| Medical Device Problem Code |
Failure to Advance (2524)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
03/05/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the feeding artery branch using penumbra smart coils (smart coils) and non-penumbra microcatheter.During the procedure, the introducer sheath of the smart coil was pinched too tight and the coil was unable to advanced out of the introducer sheath.Therefore, the smart coil was removed.The procedure was completed using another smart coil.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 123.0 cm from the proximal end.The pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.The embolization coil was intact with the pusher assembly and had offset coil winds.The introducer sheath was kinked approximately 50.0 cm from the distal tip.Conclusions: evaluation of the first smart coil confirmed a kink in the introducer sheath.The kinked introducer sheath did not affect the smart coils ability to be manipulated within the introducer sheath.Further evaluation revealed offset coil winds along the embolization coil.If the introducer sheath is not aligned properly within the hub of a parent microcatheter, resistance may be experienced and damage such as offset coil winds may occur.During the functional test, the smart coil was able to be advance out of its introducer sheath with resistance, but not through a demonstration microcatheter due to the offset coil winds.Further evaluation of the returned smart coil revealed that the pusher assembly was kinked.This damage likely occurred due to forceful advancement against resistance.Evaluation of the second returned smart coil revealed offset coil winds on the embolization coil.This type of damage typically occurs if the device is manipulated against resistance.This smart coil was reported having been removed from the procedure due to a sizing issue; therefore, the root cause of the damages could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.